Well i know this is kinda silly but this really has been bothering me for some time
is it eveerr possible in anyway that lantus could somehow act like rapid insulin
say if it was abit hot or if i was abit hot or anything like that
im always scared to take it so much that i even delay the time i inject
pls someone help and tell me if theres any of ur experinces with lantus good/bad/ugly
Well i know this is kinda silly but this really has been bothering me for some time
I was on Lantus for a year. While on it, regardless of what time in the day I took it, it would react to my normal sleep patterns and natural BG dips and would plummet me into an insulin shock coma while I was asleep.
It didnt matter if I took Lantus in the morning, afternoon, bedtime, etc. It would ALWAYS put me into a coma during the night.
Regardless of what BG I went to sleep with.
I had to come off of it and I’m now on Levemir- which is working beautifully for the past two years.
Unlike Marps, for whom Lantus obviously was problematic, I have been on it with no difficulty at all since February. I take it before I go to bed, sleep fine and wake up with normal blood sugars. It keeps my blood sugar level all day so I don’t drop before meals. I’m sure there are many people on this board who have taken it for a lot longer than that and will share their experiences. If Lantus gets too warm the worst that could happen is it will lose its effectiveness. Is there a particular reason you’re concerned about it? Is this the first insulin you’ve been on? When I first started insulin I had a bad experience (I know now why) with fast acting insulin and became pretty fearful of it. The good part about that is it kept me keeping my carbs low so I didn’t have to take larger doses of insulin. But I do take what I need. If you are anxious you can take your blood sugar periodically to reassure yourself you are not having any sudden drops and in time it will become routine.
I used Lantus six months ago and now I’m on Levemir and my days and nights are so nice now! With Lantus, I had hypos at 3 in the night. And I eat too much because I had lows in the afternoon . Now it’s a new world.
That is horrible. Did you ever find out why this was occuring? Do you have a much lower insulin requirement at night? Or was it something about the way that the lantus worked?
I know that basal insulins are supposed to be injected subcutaneously. And I’ve heard reports of sudden hypos when accidently injected in a vein, but I’ve not heard of the reaction you experienced. Lantus is acidic and when properly used, it forms crystals in the tissue under the skin which slowly dissolve over 24 hours. When injected in a vein, lantus can act like a rapid insulin since it does not form those slowly dissolving crystals. Properly used, I would have to believe that Lantus is no less safe than any other insulin and surely would be better than older intermediates such as NPH which has its own issues.
I am glad you are ok.
I was on Lantus for a little while, and I also experience the lows at night. I switch to Levemir just before it was available in Canada (I took part in a study), and I found Levemir to be much better.
I used Lantus since January 2004 to June 2009. The result was Lows at night with 8 units of Lantus / day. Yes a new insulin scared diabetics. And maybe some of us are well with Lantus but it was wrong with me, like Steven and Marps.
Yeah, I worked with my doctor for a year with Lantus. We changed my injection site, my dosage, and time of day that I took it. I would take it exactly every 24 hours- but regardless of what time, site, amount, I would dip into comas nearly every single night. Didn’t matter if my BG was at 100 before bed, or at 200 before bed- always dip naturally in the night and then BG naturally goes up to around 120 in the morning.
So, with Lantus, it would plummet my BG during it’s natural dips. It was the strangest thing, but I experienced it firsthand and then when I got the pump for a short time afterward, I could literally see that I needed LESS THAN HALF the basal requirement between 300 and 500 am. I had to go from 1.55 units per hour to .45 units per hour during that timeframe.
So Levemir doesn’t react to my natural sleep patterns like that.
Lantus was killer for me. Nearly killed me five times- when I went into seizures and was completely unconscious for hours. Thankfully my fiance was there to call the paramedics to wake me because I was out.
omg, I just read your post and I had severe hypos at 3AM with Lantus too! what a coincidence!
My daughter just switched to Levemir from Lantus. She appears to be sensitive to the PH level of Lantus and it would cause a painful burning sensation until it moved from the point of injection. So far, she has not had similar reactions to Levemir.
This is a small tangent… did you find that the dosage of Levemir was much higher than with Lantus? Before my insulin pump, I switched from Lantus to Levemir, not because of nightly lows, but because of huge variability in its effectiveness. Levemir was perfectly stable, day after day, where on Lantus one day I was fighting lows and the next day highs, while maintaining same diet and activity level.
So I definitely can see where Levemir might get rid of surprise lows for some people… but for me I needed 150% of my Lantus dose, and then my fast acting insulin dosage went up too. So levemir triggered some overall insulin resistance. My TDD pumping Apidra is 44u, my TDD on Lantus/Apidra was 50, my TDD on Levemir/Apidra was almost 80u.
And also, for me, the levemir formed lumps at the injection site that seem to be like scarring, but have gone away in a month after my pump start.
I had that with Lantus too! It was the only insulin that burned when injected to the point of pain.
All of the insulins have a slight “sting” for me, but Lantus would actually make me tear up. I could feel it coursing through my veins.
I haven’t had the same issue with Levemir.
Levemir has been consistant with me. I only went up from 35u Lantus to 48u Levemir. Not too significant of a change. I, too, get bumps on the injection site, but they turn into slight swelling after a few hours. I will take the bumps from Levemir over comas from Lantus.
I’m on lantus but never see large spikes other than the regular factors like exercise… If you open the fine print document that comes with the meds it does show a higher absorption rate early on so if you take lots you may see an early impact but nothing like fast acting. Personally I split my doses as they don’t last 24 hours for me. There was a good note about larger does and the increase in surface area (if you consider the insulin a “ball shape” under your skin) as the does gets larger but I cant find it… Possibly someone else can link it.
Now that I re-read the question are you asking, "what makes Lantus absorb into the body at a constant rate and what may change that?
Exactly, I remember one time i became so fearfull i would bend my needle and inject my lantus pen sideways so that it would form a lump RIGHT under my skin, not in the fat i could like play with it
oh god i made a huge mistake suddenly my sugar dropped from 270-100 at that time i was not use to this considering i wud be in 300s all day…
and then i ate
and it went to 90
so then i had weetbix with a whole 100 mg jar of honey
about 500g of carbs
i woke up with a fasting of 500 injected only 2 units thank god and one hour later i was low
it completely ruined my life but it was becuz i was injecting like that
ever since that experince ive been so scared whenever i take it i pray:p
is it ever possible say example: i inject it and take a shower maybe the hot water wud make it act like rapid
or say i inject it then i inject rapid in the same area would they mix and work together like rapid is one of my big fears
so big now that i always inject lantus(left) rapid(right) sides of stomach and legs
I’m not sure if it’s just due to my old-fashioned (haha) way of doing it, but i inject my Humalog in one leg and the Levemir in the other. I’m afraid of them mixing too, but I think it ties back to when I used to be on N and R and couldn’t mix them in the same needle? Or was it NPH and Novolog? I dont remember. I’ve been on so many different brands in the past 11 years.
thanks anyways xx:)
NPH and Humalog or Novolog . They still sell 70/30 mixes of NPH and regular, but the rapid insulins are different and need to be separate.
It says on the insert that you cannot mix lantus with any other insulin… so you don’t want to inject them both into the same site. Before I got my pump, I was on 35 units of Lantus and I took it 20 in the morning and 15 at night. I had a problem with the nighttime lows with Lantus and I had tons of burning at the site… it was awful! I don’t think that taking a shower would make it work like fast acting. The only way I think that it could work kinda like rapid acting would be to inject it into a vein. I’ve just about passed out once when I was on shots that way, not with Lantus but with Novolog. Oh and according to my doctor, it’s very important to maintain good control to take it at the same time of day, everyday. I chose 10:30am and pm because I was up at that time in the morning and I knew I would be awake at that time at night because a show that I always watch comes on at that time… Hope this helps some!
I switched from Lantus to Levemir. Lantus was too “harsh” for me. I would have lows on it as well. People say that it does not peak…well it did on me about 6-7 hrs after injecting. The “Burn” when injecting would bring tears to my eyes. Levemir works much better for me. Very steady and does not burn. I have actually had much better sugars since i switched.
I split the dose and usually dont have much problems like I did before on Lantus.